Message Boards » General Diet and Weight Loss Help

TOPIC: microgynon 30 contraceptive pill and weight gain!!!

 
Ic_disabled_photos
Topic has been inactive for 30 days or more and images have been disabled.
Display All Images
March 29, 2010 8:05 AM
HELLO!

I have been on microgynon for about 3 years. Soon after i started it i gained about a stone and half but i didnt think at the time it was the pill contributing to my weight gain as i had other things occurring in my life. I have heard that the pill can make you gain weight and hold on to it so im thinking about coming off for a while to see if it works. I always manage to lose weight whilst im not taking the pill, during the 7 day break. Is this just a coincidence??
anyone else on the microgynon pill notice any weight gain? Has anyone since come off it and managed to lose weight easier?

thanks, looks forward to hearing some responses to this!
March 29, 2010 8:12 AM
Pretty much all contraceptive pills can make you gain some weight. Normally not very much and diet can help control that. The reason you lose weight the week you are off the pill is likely due to blood loss. Think about it, you are losing blood, blood is weight, so the loss of blood can explain the weight loss.
March 29, 2010 8:21 AM
Hiii!

I have been on microgynon 30 for four years ( I am the same age as you) and I think the reason it makes you gain weight is because it makes you feel hungry after taking it for a few hours!! I take it at nighttime to solve this issue as by the time the hunger kicks in I am asleep and it's not enough to wake anyone!!

However for the first two years I didn't gain any but in the last couple of years I have gained over a stone. I was going to do exactly what you suggested (go off the pill and lose weight) but thought I would give losing weight a chance with the pill. I have been trying to lose weight for four weeks and have so far lost seven pounds so it is still possible to lose weight with this pill! Give it a try for a few weeks and if it doesn't work for you, you can always stop taking it then :)
Edited by amberpaigee On March 29, 2010 8:22 AM
  736733
March 29, 2010 8:22 AM
im never heavy at all, and the bleeding only lasts 3 days so I hardly think i lose 3-4 pounds of blood!!!
March 29, 2010 9:50 AM
rpolzin25 - u must be a guy!! tsps of blood do not amount to any weight?!!
March 29, 2010 10:24 AM
actually i am a pharmacy student so this is what i study. Different women lose different amounts of blood. I never said that it is necessarily the blood that is the weight loss but might be part of it. I highly doubt taking the 7 inactive pills will allow u to lose 3-4 lbs. There may be more to the weight loss such as your habits change during that week. But like I said, all contraceptive pills can cause you to gain weight but many times can be managed with proper diet and exercise. 5 lbs is about the norm for weight gain for contraceptive pills. Of course every woman is different...some may gain more, some less.
March 29, 2010 10:28 AM
http://www.associatedcontent.com/article/900731/does_taking_the_pill_make_you_gain.html?cat=52

There's a good article to read. I've been taking Yaz for 4 months now. I've lost 15 pounds.
  266514
March 29, 2010 10:53 AM
Most birth control pills are estrogen + progesterone. It is the progesterone part that can make you gain weight, but you do have different options. You can get a newer pill (like yasmin) which does not have these (androgen) effects. Or if you can't afford Yasmin, you can go to your OB/GYN and take it up with her/him so that you can get what is best for you. Good luck!
  128647
March 29, 2010 12:37 PM
i dont take any pills during my 7 day break and diet just like the days in which i do take the pill, it just seems the weight comes off a lot more in those 7 days then in others. It has been the case for many months so was beginning to see them as related.

Im thinking on maybe going on the IUD as its hormone free so no such side effects as the pills have.

Thanks for all your responses.
March 29, 2010 2:36 PM
An IUD is actually a continuous supply of levonorgestrel, which is a progestin (which is also part of the pill that you are currently taking). Levonorgestrel is the worst when it comes to side effects, but with an IUD you have a lower dose so less side effects. Just go talk to your doc about it--they will be able to figure it out asap! :)
  128647
September 16, 2010 7:56 AM
I found this as well. I went on the pill about 2 years ago and the weight doesn't come off as easily as it used to. The only time I can really drop any weight is during my week off, which is annoying as I never really want to work out when I'm on.
September 16, 2010 9:11 AM
I'm on it - but honestly I think my weight gain from starting taking it (about a stone) was just because I was also seriously pigging out on food, so I have no reason to blame the pill! I am still on it (3 years now) and have already lost nearly 15lbs since July (slow and steady). Personally I like the benefits of birth control more than worrying about a possible few lbs weight gain (which can be controlled for with diet and exercise as far as I can see). Then again, I started at over 200lbs - a few lbs may be more frustrating for someone who is near their ideal/healthy weight and finds them hard to shift. So I'll rethink it once I'm nearly there next year, lol!
  1374728
September 16, 2010 11:27 AM
Its easier to loose weight while you're on the placebo week of your pill cycle because of the way the pill works. the 3 weeks that aren't placebo cause your body to do 2 things: 1. not release eggs, 2. increase levels of pregnancy hormones. So your body thinks its pregnant, even though no egg was released. Then on the placebo week, the hormones are absent in your system, so your body releases the egg from the ovaries, and at the same time, realizes its not pregnant, resulting in your period.

While you only loose a little blood, you do loose water weight (most women do retain some water during pregnancy, and that holds true when the body is fooled into functioning as if it were). Also, its possible to be loosing some fat that week because you're body doesn't need those fat reserves since you're not pregnant.
March 18, 2011 6:28 AM
I gained over 36lb in about18 months. My diet and life style were exactly the same and my weight has been the same for about ten years now. The only change I made was going on this pill.

I came off it just after the New Year and lost just over 14lb in about a month without the help of diet.

I did notice that where I was getting bigger (stomach, legs etc) seemed swollen so I reckon a big portion of it was fluid retention hence the quick weight loss for the 1st month.
  5580582
October 23, 2013 2:19 PM
I was on yasmin for the past 8 years and it made me put on 3 stone! I got to the gym 3-4 times a week and I'm on a 1,400cals a day diet. My Dr advised me to change my pill because she felt Yasmin was the weight gain cause.

I have been on Microgynon 30 for 7 days and have already lost 3lbs!

Message Boards » General Diet and Weight Loss Help

Posts by members, moderators and admins should not be considered medical advice and no guarantee is made against accuracy.